Alert archive / Tennessee / Wind Advisories in 2022
Wind Advisory 18, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at May 26, 2022, 4:03 AM EDT for 7 counties in Tennessee. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- May 26, 2022, 4:03 AM EDT (08:03 UTC)
- Expired
- May 26, 2022, 10:36 PM EDT
- In force
- 19 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 53 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355 WWUS74 KMRX 260803 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 403 AM EDT Thu May 26 2022 TNZ018-041-043-045-047-072-074-262000- /O.NEW.KMRX.WI.Y.0018.220526T0803Z-220527T0600Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, and Gatlinburg 403 AM EDT Thu May 26 2022 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...South winds 15 to 30 mph with gusts up to 50 mph. * WHERE...Portions of east Tennessee. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
980 WWUS74 KMRX 261934 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 334 PM EDT Thu May 26 2022 TNZ018-041-043-045-047-072-074-270600- /O.CON.KMRX.WI.Y.0018.000000T0000Z-220527T0600Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, and Gatlinburg 334 PM EDT Thu May 26 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...South winds 15 to 30 mph with gusts up to 50 mph. * WHERE...Portions of east Tennessee. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
568 WWUS74 KMRX 270236 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1036 PM EDT Thu May 26 2022 TNZ018-041-043-045-047-072-074-270345- /O.CAN.KMRX.WI.Y.0018.000000T0000Z-220527T0600Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, and Gatlinburg 1036 PM EDT Thu May 26 2022 ...WIND ADVISORY IS CANCELLED... Except for isolated locations still producing some higher wind gusts the next couple hours the winds have decreased below advisory conditions across the advisory area. $$ TD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at May 26, 4:02 AM EDT, 1 minute earlier.
Area forecast discussion, May 26, 4:02 AM EDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
402 AM EDT Thu May 26 2022
.SHORT TERM (Today and tonight)...
Key Messages:
1. Showers with embedded thunderstorms will spread N-NE through the
area from late morning through mid afternoon, with a marginal threat
of damaging wind gusts. Localized flooding and an isolated tornado
will also be possible.
2. Another round of showers and thunderstorms is expected this
evening associated with a cold frontal passage.
Discussion:
WV imagery shows a closed cyclonic circulation over MO/KS that is
tapping into deep Gulf moisture and spreading it northward across
the TN Valley region. N-S bands of showers are forming in this warm
conveyor belt. The HRRR seems to be going the best of the CAMS to
depict this pattern, and will be generally followed for the first
period. Through the morning, numerous showers are expected as the
ragged band from AL through the Cumberland Plateau slowly shifts
eastward. No lightning is currently observed with this band, which
should remain the case for a few more hours. This afternoon, around
18-19Z, another band of showers with embedded thunderstorms is
expected to develop in N GA and spread N-NE. This round will have
some CAPE to work with, as well as some deep layer shear, so there
will be some marginal potential for storms to produce damaging wind
gusts. Some HREF members show some updraft helicity tracks in the
area, suggesting a low end tornado potential for southern sections.
Overall, not expected a big severe weather threat today but there
will be some storms that bear watching, espcially in southern
sections. With high PW values and the banding character of showers
parallel to the mean flow, the potential for training cells to
produce heavy rain and flooding will be a concern. A Flood Watch
has been issued for SW NC, SE TN mountains, and the Smokies.
Another round of showers and storms is expected to move through this
evening, associated with the surface cold front passage. This should
mainly occur in the 23Z to 06Z time frame. While frontogenetic
forcing near the front will provide some strong lift, and deep shear
will be 50+ kt, there will be very little CAPE to work with, so this
round is unlikely to pose a severe threat.
Currently, Cove Mountain is reporting wind gusts to 45 mph. Through
the day, the LLJ is expected to increase, so we should see gusts
over 50 mph there later today. A Wind Advisory will be issued for
the Smoky Mountain zones from now until 06Z Fri.
DGS
.LONG TERM(Friday through Wednesday)...
Key Messages:
1. Showers around at times on Friday, with a few thunderstorms
during the afternoon. A few lingering showers early Saturday morning
across northeast TN and southwest VA.
2. High pressure building in by Sunday along with warming
temperatures. 90s expected by Tuesday.
Discussion:
An upper low will drift across our area on Friday. Expect on and off
scattered showers throughout the day with a few isolated
thunderstorms during the afternoon hours. The highest POPs will be
across the central TN valley and points northward. As instability
increases in the afternoon hours, a few strong storms aren't out of
the question. Storm strength will depend on how much instability
develops but at this time instability appears it will be on the
lower side. If a few strong storms do occur, the main threats would
be damaging winds and hail.
Upper low begins to lift northeast Friday night into Saturday. Wrap
around moisture behind the low will keep a few light showers in
place Saturday morning, mainly across northeast TN and southwest VA.
Light showers also expected along the east TN mountains as northwest
flow provides orographic lift. Ridging begins to build in Saturday
afternoon and even moreso by Sunday. Sunday we are back in the low
to mid 80s. A deep trough moving into the Rockies will amplify the
pattern through Wendesday, allowing temperatures to climb near 90
degrees for both Tuesday and Wednesday. Diurnal convection also
possible Tuesday and Wednesday, mainly across the east TN mountains.
SR
&&
.AVIATION...
06Z TAF DISCUSSION.
A complicated TAF period is expected as a couple waves of showers
and TS will move through the area, but the TAFs will try to keep
it simple. To start, TRI and TYS are having downslope winds that
will continue to keep VFR conditions through the morning. CHA will
stay in the MVFR range as showers will be on/off this morning.
Around noon, an area of stronger showers/TS is expected at CHA,
then spread N into TYS around 18Z, and around TRI around 21Z. Will
cover this with predominant showers/MVFR vis and a PROB30 for
TS/IFR vis at all sites. A second wave of showers/TS is expected
in the late afternoon and evening hours, and will also cover this
with a PROB30 for TS/MVFR conditions.
DGS
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 74 62 77 59 81 / 90 70 20 10 10
Knoxville McGhee Tyson Airport, TN 77 62 76 59 78 / 100 80 50 20 10
Oak Ridge, TN 74 61 75 57 79 / 90 80 50 30 10
Tri Cities Airport, TN 77 61 76 56 75 / 80 80 60 40 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Friday morning for Cherokee-Clay.
TN...Wind Advisory until 2 AM EDT Friday for Blount Smoky Mountains-
Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Unicoi.
Flood Watch through Friday morning for Blount Smoky Mountains-
Cocke Smoky Mountains-East Polk-Sevier Smoky Mountains-
Southeast Monroe.
VA...NONE.
&&Hazardous weather outlook, May 25, 3:27 PM EDT, 12 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 327 PM EDT Wed May 25 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 327 PM EDT Wed May 25 2022 /227 PM CDT Wed May 25 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Gusty winds can be expected in the higher elevations and foothills of the eastern Tennessee mountains, with gusts to near 40 mph possible in some spots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Numerous showers and thunderstorms are expected Thursday into early Thursday night. Some storms may become strong to severe, with damaging winds the primary threat. An isolated tornado is also possible. Very heavy rainfall can be expected with the stronger storms, which could lead to localized flooding. In addition to the storms, strong winds gusts can be expected across the higher elevations and foothills of the east Tennessee mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Thursday. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:59 AM EDT | Flood Watch | MRX | Blount, Cocke, Monroe, Polk, Sevier | 32 hr |
| May 26, 2:13 PM EDT | River Flood Warning | MRX | Cocke | 40 hr |
| May 26, 4:16 PM EDT | Special Weather Statement | MRX | Union | 44 min |
| May 26, 4:55 PM EDT | Special Weather Statement | MRX | Claiborne | 35 min |
| May 26, 5:10 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Union | 4 hr |
| May 26, 6:01 PM EDT | Special Weather Statement | MRX | Grainger, Hancock | 29 min |
Nearby
Wind Advisories in Tennessee, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.